When experiencing an overdose, breathing can slow to the point of death. Giving naloxone to someone who has overdosed restores normal breathing, by reversing the effects of opioids. It is safe, easy to administer, and has no potential for abuse.
How to respond to an overdose using Naloxone
1. Check for signs of an overdose
- Stimulate the person with both verbal stimulation (“I’m going to give you Narcan”) and physical stimulation (conduct a sternal rub by placing your hand in a fist and rubbing your knuckles up and down on their chest with firm pressure). No response may indicate an overdose.
2. Call 911
- Say “someone isn’t breathing” and/or “I think it’s an overdose”
3. Give Naloxone
- After checking for signs of overdose and calling 9-1-1, follow these steps
- Give naloxone as soon as it is available. Place tip into one nostril of person’s nose
- Push pump to release entire dose
- If possible, provide rescue breathing or supported breathing either directly or by using a bag-valve mask (see #4)
- If no response, keep giving doses every 3 minutes, changing nostrils each time.
- If possible, and the person begins breathing well again, lay them in the “recovery position” while waiting for help to arrive.
- Find out where to get Naloxone for free
4. Give rescue breaths
- Make sure mouth is clear
- Tilt head back, lift chin, pinch nose
- Give 1 breath every 5 seconds
- Make sure chest rises and falls with each breath
Note about rescue breathing during the COVID-19 public health emergency:
- Bag-valve masks (BVMs) with a viral filter are the best way to support breathing during COVID-19
- If you do not have a BVM and/or are not trained to use one, it is recommended that chest compressions be performed instead of rescue breathing
- Before beginning rescue breaths or chest compressions, put a mask on yourself
- An N95 mask is best, if you have one
- If the person is wearing a mask, remove theirs AFTER you put yours on, then begin rescue breaths or chest compressions
5. Stay until help arrives
- Repeat Steps 3 and 4 until help arrives
- If person begins breathing well again, put them in the recovery position (see below)
- Stay until help arrives, even if they seem better. (The Good Samaritan Law protects people who overdose, or seek help for someone overdosing, from being charged or prosecuted for simple drug possession.)
- If you must leave for your personal safety, before you go:
- Administer naloxone
- Perform rescue breaths (if time)
- Put them in the recovery position
The recovery position:
Overdoses involving fentanyl
Fentanyl is a strong, fast-acting opioid that can be purchased as is, or sold as other drugs. Most people who are overdosing start breathing again 3-5 minutes after being given naloxone. However, because of its strength, overdoses involving fentanyl can occur quickly, and may require multiple doses.
Fentanyl overdoses do not require special treatment. Simply follow the steps outlined above to recognize and respond to any overdose, whether you suspect fentanyl was involved or not.
Order a wallet card
You can order a bilingual wallet card from the Massachusetts Health Promotion Clearinghouse that contains simple instructions for recognizing and reversing an overdose using naloxone.